[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.159.202.12. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 1959

Hyperventilation SyndromeChanges in the Electrocardiogram, Blood Gases, and Electrolytes During Voluntary Hyperventilation; Possible Mechanisms and Clinical Implications

Author Affiliations

Rochester, N. Y.

From the Cardio-Pulmonary Laboratory of the Department of Medicine, The University of Rochester School of Medicine and Dentistry, and Medical Clinics, Strong Memorial and Rochester Municipal Hospitals. Trainee in Cardiology, National Heart Institute, 1956-1957 (Dr. Yim); National Trudeau Association Fellow, 1957-1959 (Dr. Stanfield).

AMA Arch Intern Med. 1959;103(6):902-913. doi:10.1001/archinte.1959.00270060054008
Abstract

The symptom patterns of the hyperventilation syndrome have been recognized for many years.1-5 Some workers have reported abnormal lowering or inversion of the T-wave and, less frequently, depression of the ST segment in the routine electrocardiogram of many patients with this syndrome or with anxiety and emotional instability.6-13 These changes are readily reproduced by voluntary hyperventilation. Several others have observed similar changes of the T-wave in the electrocardiogram of certain normal persons during voluntary hyperventilation.14,15

The purpose of this report is (1) to describe the electrocardiographic abnormalities during voluntary hyperventilation in 20 patients with the hyperventilation syndrome and the effects of inhalation of CO2 and administration of various drugs in these changes; (2) to present the changes of serum electrolytes, respiratory gases, and pH of the blood in these patients during hyperventilation, with or without inhalation of CO2; (3) to postulate a possible mechanism for the electrocardiographic changes, and (4)

First Page Preview View Large
First page PDF preview
First page PDF preview
×